The majority of patients visiting emergency departments and eye clinics in northern India are reporting top complaints such as watery discharge, irritation, itching, swelling of the lids, redness, and pain in the eyes. The recent surge in these eye infections is being attributed to the heavy monsoon and humid weather conditions, leading doctors to label it as a potential “epidemic” that could peak within the next few days or the coming week.
India’s largest public hospital, All India Institute of Medical Sciences in New Delhi, is witnessing over 100 cases of conjunctivitis daily, while other medical facilities are also experiencing a significant rise in patients with similar diagnoses. Dr. JS Titiyal, the chief of Dr. RP Centre for Ophthalmic Sciences at AIIMS, mentioned that this year’s cases seem slightly higher than previous years, possibly due to heavy rains and flooding. The outbreak is expected to reach its peak soon and start subsiding by the first week of August.
Experts attribute the increase in infection cases to higher and early rainfall compared to previous years and the relaxation of Covid-19 precautions that were previously taken. The current outbreak is primarily caused by the adenovirus, a common virus responsible for conjunctivitis, which is usually self-limiting and does not have specific antiviral treatments. While the viral infection typically resolves on its own in a few days, secondary bacterial infections may occur, and in such cases, antibiotic eye drops are recommended.
To exercise caution, experts advise avoiding touching the eyes, maintaining hand hygiene, and refraining from sharing towels to reduce transmission risks. Proper use of medications prescribed by a doctor is essential, and self-medication with over-the-counter drugs should be avoided. Sharing eye cosmetics, especially among girls and women, should be avoided to prevent contamination. If suffering from conjunctivitis, using contact lenses should be avoided until the issue has resolved, and the use of protective goggles is suggested. Caution is also advised when using over-the-counter medications containing high-dose steroids, as they may interfere with the delicate development of the eyes and cause complications.